Maryland, 2024

Damaging Winds in Maryland, May 27, 2024

May 27, 2024 · NWS PHI · 2 events in 1 county or zone

A strong cold front moved into a warm and unstable environment, triggering showers and thunderstorms around Maryland. Storms were capable of producing strong downdrafts, with wind gusts around 60-70 MPH causing damage in portions of the Eastern Shore of Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved into a warm and unstable environment, triggering showers and thunderstorms around Maryland. Storms were capable of producing strong downdrafts, with wind gusts around 60-70 MPH causing damage in portions of the Eastern Shore of Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 27, 8:29 PM EST, 5 minutes earlier.

Area forecast discussion, May 27, 8:29 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
929 PM EDT Mon May 27 2024

.SYNOPSIS...
A cold front crosses through our region tonight into Tuesday
morning. Weak high pressure builds through the region Tuesday.
Low pressure passes through Wednesday and Wednesday night. High
pressure returns to close out the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
915 PM...As of mid evening, the cold front was pretty much
right at hour doorstep as it extends north to south over eastern
PA into western MD. Ahead of it, the final round of showers and
storms is moving through at this time with one area of storms
over the Lehigh Valley into the southern Poconos and another
line of storms over the eastern MD shore extending from Kent and
Queen Anne's Counties south and west into western MD. In
between, there's actually not too much on radar so it's possible
parts of southeast PA into southern NJ don't end up seeing much
with this final round. Otherwise, the storms that are ongoing
could still be strong to marginally severe in a few cases as
they move through over the next one to two hours given ML CAPE
values still around 1000 j/kg and deep layer shear around 45
knots. But the general trend should be for them to weaken as
they move eastward so at this point I don't think any severe
weather will be widespread. For this reason, the Severe
Thunderstorm Watch was allowed to expire at 9 PM.

The bulk of the activity should be east of the region around
midnight, just ahead of the initial cold front as it moves
through. A secondary cold front will pass through later in the
day on Tuesday. Temperature gradient across either front isn't
significant, so temperatures tomorrow may be close to what we
saw today. However, the big change will be noticed in the
humidity. Surface dew points drop from the upper 60s/low 70s on
Monday to the upper 50s/low 60s on Tuesday.

We should have mostly dry conditions tomorrow, though isolated
storms are possible in the southern Poconos as a lagging mid and
upper level short wave trough slides just northwest of the
region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
That upper trough will be over the Northeast/Great Lakes/Ohio
Valley/Mid-Atlantic for the mid-week period. A short wave trough
will dive into the base of the trough Tuesday night, and surface
low pressure develops over the Appalachians. This low will the
pass through the region on Wednesday and Wednesday night.
Showers will become likely along with scattered thunderstorms
for most of the area Wednesday. With highs generally in the mid
to upper 70s and dew points mainly in the mid to upper 50s, SB
CAPE looks to be minimal, generally up around 500 J/kg and
highest 0-6 km Bulk Shear values will be 35-45 kt, mainly over
southern New Jersey and Delmarva. So while thunderstorms are
possible, there does not look to be a widespread severe weather
outbreak at this time. Showers taper off Wednesday night as low
pressure departs.

Another shortwave trough is expected to cross on Thursday, but
by then, moisture will be very limited, so only have a slight
chance of showers and storms at this time.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The Long Term period should mostly be dry as surface high
pressure builds over the area. Upper trough departs over the
weekend and will be replaced by mid- level ridging. Conditions
should remain dry into the weekend with the next system
approaching early in the new week.

Cooler Friday with below normal temperatures, and then
temperatures return to normal levels over the weekend.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...

Through Tonight...Showers storms could still bring some brief
restrictions as they move through late this evening but the
latest indications are many of the TAF sites should miss seeing
any additional storms as one line of storms over Delmarva
should stay mainly south of the TAF sites while another in
northeast PA looks like it will only threaten ABE. Still could
see some further development of cells but it's looking less
likely. Thus, only MIV and ACY have mention of storms in TAFS at
this point. The storms or even showers could bring some brief
vsby restrictions as they move through and we're also seeing
some cig restrictions to MVFR at TTN and PNE. Otherwise expect
all sites to become VFR once we get past 4z or so. S winds
around 10 kt, become W after 06Z. Moderate confidence on the
overall pattern, but low confidence on details.

Tuesday...Mostly VFR. Westerly winds 10 to 15 kt. Moderate
confidence.

Outlook...

Wednesday...Sub-VFR conditions Wednesday in
SHRA/scattered TSRA.

Thursday through Saturday...VFR.

&&

.MARINE...
Small Craft Advisory for the NJ ocean waters through the first
half of tonight for due to winds 15 to 20 kt with gusts up to
25 kt. For DE ocean waters and DE Bay, S winds will average 15
to 20 kt. Winds turn W around 10 kt late tonight.

Still expecting some storms to affect the waters later this
evening into the early part of the overnight with the potential
for wind gusts of 40+ knots and frequent lightning.

Outlook...

Tuesday through Saturday...Sub-SCA conditions expected through
the week. VSBY restrictions in showers and scattered
thunderstorms expected on Wednesday.

Rip Currents...

For Tuesday, winds will shift to more of a W to SW flow. There
will continue to be a MODERATE risk for dangerous rip currents
at NJ beaches and a LOW risk at DE beaches.

For Wednesday, it appears that most of the region should see a
LOW risk for rip currents. However, with the unique bathymetry
of Altantic County, the risk there may be MODERATE.

As always, rip currents can still develop, and often occur in
the vicinities of jetties and piers. Utilize any guarded beaches
this holiday weekend if venturing out into the water.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for ANZ450>453.

&&

SYNOPSIS...Johnson/MPS
NEAR TERM...Fitzsimmons/Johnson/MPS
SHORT TERM...Johnson/MPS
LONG TERM...Johnson/MPS
AVIATION...Fitzsimmons/Johnson/MPS
MARINE...Johnson/MPS
Hazardous weather outlook, May 27, 8:28 AM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
928 AM EDT Mon May 27 2024

DEZ001>003-MDZ012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-281330-
New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
928 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-281330-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
928 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

There is a moderate risk for the development of dangerous rip
currents through Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-281330-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
928 AM EDT Mon May 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-281330-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
928 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Dover AFB radar (KDOX), 41 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
May 27, 8:34 PM EST
Where
Caroline County, 1.28 mi WNW of Ridgely
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.940, -75.890

Report of trees down on powerlines in Ridgely. Time estimated from radar.

Thunderstorm Wind, Caroline

When
May 27, 8:55 PM EST
Where
Caroline County, 0.88 mi NW of Federalsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.690, -75.780

Report of a tree down on powerlines. Time estimated from radar. Looks to have occurred with outflow boundary.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184082, 1184083.